Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 25, NWS Honolulu, HI

May 17, 2009Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 17, 2009, 11:44 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
May 17, 2009, 11:44 AM HST (21:44 UTC)
Expired
May 18, 2009, 3:31 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 172144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1144 AM HST SUN MAY 17 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

..AN UPPER ATMOSPHERIC LOW TO THE NORTH OF THE STATE HAS CAUSED
AN INCREASE IN WINDS OVER THE SUMMIT AREAS OF THE BIG ISLAND AND
MAUI.

HIZ022-028-181045-
/O.NEW.PHFO.WI.Y.0025.090517T2144Z-090518T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
1144 AM HST SUN MAY 17 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. 

WEST WINDS OVER THE BIG ISLAND SUMMITS ARE NEAR 30 MPH AND ARE
ALSO EXPECTED TO INCREASE TO 30 MPH OVER HALEAKALA SUMMIT ON MAUI
THIS AFTERNOON. THESE WINDS MAY CONTINUE INTO TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HOAG
2 follow-up statements
000 
WWHW70 PHFO 181342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST MON MAY 18 2009

...WIND ADVISORY FOR HALEAKALA IN EFFECT UNTIL 6 AM TUESDAY...

HIZ028-181445-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-090518T1600Z/
BIG ISLAND SUMMITS-
342 AM HST MON MAY 18 2009

...WIND ADVISORY IS CANCELLED...

EXPECT WINDS ON THE BIG ISLAND SUMMITS TO DECREASE TO 10 TO 15 MPH
TODAY.

$$

HIZ022-190245-
/O.EXT.PHFO.WI.Y.0025.000000T0000Z-090519T1600Z/
HALEAKALA SUMMIT-
342 AM HST MON MAY 18 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE WIND ADVISORY FOR HALEAKALA IS NOW IN EFFECT UNTIL 6 AM HST
TUESDAY.

WEST TO SOUTHWEST WINDS OF 30 TO 35 MPH WITH HIGHER GUSTS WILL
CONTINUE OVER HALEAKALA TODAY. EXPECT WINDS TO DECREASE TONIGHT
AND EARLY TOMORROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 190131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST MON MAY 18 2009

HIZ022-190245-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-090519T1600Z/
HALEAKALA SUMMIT-
331 PM HST MON MAY 18 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

SUMMIT LEVEL WINDS ARE LESS THAN 30 MPH...AND THE ADVISORY IS NO
LONGER NEEDED.

$$

CRAIG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 17, 10:00 AM HST, 1 hour 44 minutes earlier.

Area forecast discussion, May 17, 10:00 AM HST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN MAY 17 2009

.SYNOPSIS...
A WEAKENING FRONT NEAR KAUAI WILL MOVE ACROSS THE CENTRAL ISLANDS
TONIGHT AND THEN AND STALL OVER THE BIG ISLAND MONDAY. SCATTERED
SHOWERS WILL ACCOMPANY THE FRONT. THE RETURN OF COOLER NORTHEASTERLY
TRADES MONDAY BEHIND THE WILL BE SHORT LIVED SINCE A LOW WILL LINGER
JUST NORTH OF THE ISLANDS THROUGH MID WEEK PRODUCING ONLY LIGHT
VARIABLE WINDS UNTIL NEXT WEEKEND.

&&

.DISCUSSION...
LEADING EDGE OF THE LATE SEASON COLD FRONT WILL BE OVER KAUAI BY
LATE MORNING BUT NOT TO OAHU TIL EARLY EVENING...AND THEN SLOWING AS
IT CROSSES MAUI TONIGHT. SHOWERY WEATHER WILL OF COURSE ACCOMPANY
THE THE FRONT BUT PRECIPITATION NOT EXPECTED TO BE HEAVY.

FEW CLOUDS WERE OVER THE CENTRAL ISLANDS THIS MORNING. SATELLITE
IMAGERY SHOWS CLOUDS OVER THE BIG ISLAND THAT HAVE MOVED UP FROM THE
SOUTHWEST. THERE IS A VERY WEAK LOWER ATMOSPHERIC CYCLONIC
CIRCULATION ABOUT 600 MILES SOUTH SOUTHWEST OF US. COMPUTER MODELS
SUGGEST THIS MOISTURE WILL INTERACT WITH THE FRONT AS IS STALLS NEAR
THE BIG ISLAND MONDAY. GFS...ECMWF AND NOGAPS ALL SUGGEST THIS
MOISTURE WILL CONTINUE TO LINGER THROUGH TUESDAY. THIS MAY BE OF
BENEFIT TO PROLONG THE SHOWERY WEATHER OVER THE BIG ISLAND AND MAUI.

THE UPPER LOW IS WELL DEFINED ON THE MOISTURE CHANNEL A LITTLE MORE
THAN 600 MILES NORTH OF THE MAIL HAWAIIAN ISLANDS. CONVECTION ON THE
FRONT ABOUT 400 MILES NORTHEAST IS THE FIRST SIGNS OF A SURFACE LOW
THAT IS EXPECTED TO FORM ON THE FRONT TO THE FRONT.

FORECAST MAY NEED TO BE UPDATED FOR WEST WINDS THAT HAVE INCREASED
THIS MORNING ON THE HIGHER SUMMITS OF THE BIG ISLAND

&&

.MARINE...A FETCH ABOUT 700 MILES NORTH OF OUR ISLANDS ON THE WEST
AND NORTHWEST QUADRANT OF THIS FORMING LOW WILL PRODUCE A SMALL
SHORT PERIOD NORTH SWELL THAT WILL LINGER INTO THE MIDDLE OF THE
WEEK.

&&

.PREV DISCUSSION 4 AM...
AN UPPER LEVEL LOW IS FORMING WITHIN THE UPPER LEVEL TROUGH...AND IS
EXPECTED TO STAY TO THE NORTHEAST THROUGH TUESDAY. BEYOND TUESDAY...
THE GFS SHOWS THE UPPER LOW DISSIPATING AS IT DRIFTS TO THE EAST. A
SURFACE LOW WILL REMAIN NEAR THE UPPER LOW BEHIND THE FRONT...WHICH
WILL BRING A RETURN TO LIGHT WINDS AFTER THE FRONT PASSES THROUGH
THE ISLANDS. THESE LIGHT WINDS WILL BRING ANOTHER PERIOD GENERALLY
CLEAR NIGHTS AND AFTERNOON CLOUDINESS DURING THE SECOND HALF OF THE
WEEK.

&&

.CLIMATE...
THE SUN WILL PASS DIRECTLY OVERHEAD AT NOONTIME DURING THE
UPCOMING WEEKS. LOCALLY...THIS PHENOMENON IS CALLED LAHAINA NOON
AND OCCURS IN BOTH MAY AND JULY. IT WILL HAPPEN FIRST OVER THE BIG
ISLAND TODAY AND MONDAY...THEN THE SMALLER ISLANDS OVER THE NEXT
TWO WEEKS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HOAG

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.